Skip Navigation LinksHome > March 27, 2014 - Volume 28 - Issue 6 > Acquired haemophilia A associated with HIV infection: a rar...
AIDS:
doi: 10.1097/QAD.0000000000000172
Correspondence

Acquired haemophilia A associated with HIV infection: a rare disease

Rivoisy, Clairea; D’Oiron, Roselynec; Cherin, Melanieb; Ségéral, Oliviera; Meynard, Jean-Lucb; Lambert, Thierryc; Goujard, Cécilea

Free Access
Article Outline
Collapse Box

Author Information

aInternal Medicine department, Bicetre Hospital, Le Kremlin Bicêtre

bInfectious Disease department, Saint Antoine Hospital, Paris

cHemophilic Care Center, Bicêtre Hospital, Le Kremlin Bicêtre, France.

Correspondence to Claire Rivoisy, Internal Medicine department, Bicetre Hospital, Le Kremlin Bicêtre. Tel: +33 145212733; fax: +33 145212949; e-mail: claire.rivoisy@bct.aphp.fr

Received 15 November, 2013

Revised 29 November, 2013

Accepted 29 November, 2013

Acquired haemophilia A is a rare bleeding disorder, caused by acquired autoantibodies directed against coagulation factor VIII [1]. In the European ACquired Haemophilia Registry (EACH 2) [2], 50% of cases are linked to an underlying disease including malignancies (11.8%), autoimmune disorders (11.6%) and pregnancy (8.4%). Infections have been less frequently involved (3.8%): tuberculosis [3], replicative hepatitis B (HBV) [4], hepatitis C treated with interferon [5] and herpes human virus-8 [6]. Until now, only one case has been reported in an HIV infected patient [7]. Here, we described two new cases of acquired haemophilia during HIV infection.

A 51-year-old Caucasian man was hospitalised for spontaneous bruising and macroscopic haematuria. Computed tomography (CT)-scan revealed no profound haematoma neither tumor. Laboratory exams showed no thrombocytopenia, normal prothrombin time but a prolonged activated partial thromboplastin time (APTT) (2.52 × control time). Factor VIII level was less than 1% and a FVIII inhibitor [titer: 11 Bethesda Units (BU)] was discovered. HIV-1 screening test was positive: HIV-1 viral load was 11 032 copies/ml and lymphocytes TCD4+ cell count was 334 per μl (25%). Antinuclear antibodies, rheumatoid factor, anti-beta2GP1, IgM anti cardiolipine antibodies were negative. IgG anti cardiolipine antibodies were positive (62 UGPL). No active hepatitis infection was found. Lymphocyte phenotype revealed no monoclonal population. To treat FVIII inhibitor, patient received four weekly infusions of rituximab (375 mg/m2) while antiretroviral therapy (ART) was initiated (efavirenz, tenofovir and emtricitabine). FVIII inhibitor titer decreased, to become negative 6 months later. Undetectable viral load was obtained at month 3, and was sustained since then. The patient was still in complete remission 4 years after ART initiation. No serious adverse effect of rituximab was observed.

A 53-year-old African woman was hospitalized for multiple spontaneous bruising and uterine bleedings. She was treated for HIV-1 infection for 18 years with an irregular adherence to ART and a spontaneous ART interruption 2 months prior to hospitalization. At admission, haemoglobinemia was 6.6 g/dl, platelets count was normal. APTT was increased (3.4 × control) with a factor VIII level less than 1% with an anti-FVIII antibody (160 BU). HIV-1 viral load was 45 000 copies/ml and lymphocytes TCD4+ cell count was 197 per μl (20%). CT scan showed a left psoas haematoma and a large uterine fibroma. Biopsy of fibroma showed no sign of malignancy. Antinuclear and antiphospholipid antibodies, rheumatoid factor and hepatitis C virus serology were negative, lymphocytes phenotype revealed no monoclonal population. Isolated HBc antibodies were present with a negative HBV viral load. Bleedings were treated with recombinant activated factor VII. Steroids associated with five monthly infusions of cyclophosphamide (750 mg/m2) were used to eradicate anti-FVIII antibody. Rituximab was not prescribed because of her HIV history. ART regimen was resumed with tenofovir, raltegravir and darunavir/ritonavir. The patient outcome was good: factor VIII inhibitor activity decreased with a normalization of factor VIII level at week 8. Corticosteroids were progressively tapered. At her last visit, 11 months later, the patient was still in complete remission with a normal level of FVIII (134%) and a good response to ART [TCD4+ cell count: 231 per μl (20%) and HIV-RNA load less than 160 copies/ml]. No serious adverse effect occured.

Autoimmune disorders are not rare in the evolution of HIV infection whether at the time of diagnosis or during immune reconstitution syndrome after ART initiation [8]. At the time of HIV-diagnosis, autoimmune disorders could be explained by the activation of B resting lymphocytes by intestinal translocated bacterial lipopolysaccharides (promoted by the loss of mucosal CD4+ T cells) and the loss of immune control (depletion of circulating Treg cell) [9]. During immune reconstitution inflammatory syndrome, autoimmunity may be induced by an efficient reconstitution of a TH1 response and proinflammatory cytokines secretion [10].

In the two cases reported here and in the one reported in the literature, infection contexts are different. The previously reported patient was slightly immunocompromized (CD4+ >500 per μl and viral load < 40 copies/ml), and has been cured with an immunosuppressive therapy containing prednisolone and rituximab (4 infusions of 375 mg/m2) [7]. In our two cases, FVIII inhibitor appeared during HIV replication. Our first patient was diagnosed with a moderate immunodeficiency. On the contrary, our second patient presented an advanced disease (nadir of lymphocytes TCD4+: 27 per μl) and autoimmune manifestations appeared during an antiretroviral treatment interruption. Immunosuppressive treatment combined with ART led to regression of autoimmunity with a prompt delay as it has been previously described in non-HIV infected patients.

Back to Top | Article Outline

Acknowledgements

Conflicts of interest

There are no conflicts of interest.

Back to Top | Article Outline

References

1. Huth-Kühne A, Baudo F, Collins P, Ingerslev J, Kessler CM, Lévesque H, et al. International recommendations on the diagnosis and treatment of patients with acquired hemophilia A. Haematologica 2009; 94:566–575.

2. Knoebl P, Marco P, Baudo F, Collins P, Huth-Kühne A, Nemes L, et al. Demographic and clinical data in acquired hemophilia A: results from the European Acquired Haemophilia Registry (EACH2). J Thromb Haemost JTH 2012; 10:622–631.

3. Aurousseau MH, Eclache V, Fain O, Thomas M. Acquired factor VIII inhibitor in a patient with tuberculosis. Haemostasis 1996; 26:319–320.

4. ThÉvenot T, Lambert M, Canva-Delcambre V, Sugishita K, Goudemand J. Acquired haemophilia and viral hepatitis B infection. Httpwwwem-Premiumcomdatarevues0399832000300005800 [Internet]. 26 mars 2008 [cité 20 aoÛt 2013]; Disponible sur: http://www.em-premium.com/article/129924/

5. Goyal J, Tyagi P, Kumar N. Acquired haemophilia in a patient treated with interferon-α for hepatitis C infection. Haemoph Off J World Fed Hemoph 2012; 18:e73–e74.

6. Cashin P, Lundberg LG, Hagberg H, Ejerblad E, Karlbom U. Acquired haemophilia A and Kaposi's sarcoma in an HIV-negative, HHV-8-positive patient: a discussion of mechanism and aetiology. Acta Haematol 2010; 124:40–43.

7. Migliore E, Allione A, Dutto L, Bernardi E, Vettorazzi LA, Ricca M, et al. Acquired factor VIII inhibitor in patient infected with HIV: a casual association or a prone immunological setting?. Haemoph Off J World Fed Hemoph 2009; 15:1334–1335.

8. Dhasmana DJ, Dheda K, Ravn P, Wilkinson RJ, Meintjes G. Immune reconstitution inflammatory syndrome in HIV-infected patients receiving antiretroviral therapy: pathogenesis, clinical manifestations and management. Drugs 2008; 68:191–208.

9. Stratton R, Slapak G, Mahungu T, Kinloch-de Loes S. Autoimmunity and HIV. Curr Opin Infect Dis 2009; 22:49–56.

10. Breton G. Immune reconstitution inflammatory syndrome or IRIS. Médecine Sci 2010; 26:281–289.

© 2014 Lippincott Williams & Wilkins, Inc.

Login

Article Level Metrics